Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS New Orleans, LA

September 23, 2017Saint Tammany Parish, Washington Parish, Louisiana; Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 23, 2017, 7:50 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana; Hancock County, Pearl River County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2017, 7:50 PM CDT (00:50 UTC)
Expired
Sep 23, 2017, 8:45 PM CDT
In force
55 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Washington Parish, LA, Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS54 KLIX 240050
SVRLIX
LAC103-117-MSC045-109-240145-
/O.NEW.KLIX.SV.W.0135.170924T0050Z-170924T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
750 PM CDT SAT SEP 23 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Tammany Parish in southeastern Louisiana...
  Southeastern Washington Parish in southeastern Louisiana...
  Northwestern Hancock County in southern Mississippi...
  Southwestern Pearl River County in southern Mississippi...

* Until 845 PM CDT

* At 750 PM CDT, a severe thunderstorm was located over Mcneil, or 8
  miles north of Picayune, moving west at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Picayune, Sun, Enon, Mcneil and Bush. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3076 8963 3056 8949 3037 8984 3072 9021
TIME...MOT...LOC 0050Z 075DEG 26KT 3065 8965 

HAIL...0.75IN
WIND...60MPH
 
$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:31 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 23, 3:31 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
331 PM CDT Sat Sep 23 2017

.SHORT TERM...

Very little change in thinking with the latest forecast update.
Latest water vapor imagery shows a broad upper level low pushing
west toward the area this afternoon, and this low is still
expected to become centered over the region by tomorrow. The upper
level low should then linger over the area through Monday. An
increase in upper level omega and mid-level moisture into the
region should allow for greater convective activity over the next
couple of days. Precipitable water values will increase from
around 1.5 inches today to around 2 inches by Monday. Fully expect
to see POP ranging around 30 to 40 percent tomorrow, and then
increasing to around 50 to 60 percent by Monday. With an increase
in cloud development and convection, temperatures should cool back
to more normal levels for late September with highs in the middle
to upper 80s and lows in the upper 60s and lower 70s.

.LONG TERM...

The upper level low will begin to weaken and shift back to the
east of the area on Tuesday. A decrease in forcing aloft and a
slight reduction in precipitable water values and available
moisture will result in less overall convective potential Tuesday
afternoon. Have POP values of 20 to 30 percent in the forecast on
Tuesday, and expect to see slightly warmer temperatures climbing
back near 90 degrees in the afternoon.

Wednesday and Thursday will see the area dominated by deep layer
ridging and strong subsidence. With a sinking airmass in place
over the region, cloud development will be suppressed and
temperatures will warm considerably. Do not expect to see much in
the way of convective activity due to the subsidence and a strong
mid-level cap, and only have a POP of 5 to 10 percent in the
forecast each day. Highs should easily climb into the lower to
middle 90s both Wednesday and Thursday. The drier airmass and
clear skies should allow for a larger diurnal temperature range,
so overnight lows should be closer to average in the middle to
upper 60s.

The ridge should break down Thursday night and Friday as a strong
long wave trough dives into the Midwest. This trough will send an
attendant cold front through the area Friday into Friday night.
This front looks to be fairly moisture starved as northerly flow
and lower precipitable water values linger over the region. As
a result, have a mostly dry forecast in place for Friday. At most,
some isolated showers and thunderstorm may try to develop along
the Louisiana coast and offshore as the front moves through. By
Saturday, the front should be well offshore allowing a cool, dry,
and very stable airmass to advect in from the north. Temperatures
should fall into the lower to middle 80s by Saturday afternoon,
and overnight lows could even dip into the upper 50s across the
northern third of the CWA Saturday night.

&&

.AVIATION...

VFR conditions are expected to prevail at most terminals through
Friday. A weak temperature inversion around 12z this morning could
produce some MVFR visibility restrictions at KMCB, KHUM and possibly
KBTR for a couple of hours as patchy fog develops. Any fog should
quickly burn off after 14z allowing for a return to VFR conditions.
Southeast flow will increase moisture and increase rain chances to
30 percent around most taf sites. Will maintain PROB30 most sites
except KMCB. 18

&&

.MARINE...

No significant changes in thinking from the previous forecast. Ridge
of high pressure will build just to the east of the coastal waters
through the forecast period. This will result in  persistent
southeast flow of 10 knots and seas of 3 feet or less during this
period. 18

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red =    Full engagement for Moderate risk of severe and/or direct
         tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  89  68  89 /  10  40  20  40
BTR  70  91  69  91 /  10  30  20  40
ASD  70  89  70  89 /  20  40  30  50
MSY  75  89  74  89 /  20  40  30  50
GPT  72  87  71  87 /  20  50  40  50
PQL  69  87  69  89 /  30  50  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

32
Hazardous weather outlook, Sep 23, 7:37 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
737 PM CDT Sat Sep 23 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-241245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
737 PM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Isolated thunderstorms are possible into the early evening hours.
Severe weather is not expected, however a storm or two could
produce frequent lightning, gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible through Tuesday. Severe
weather is not expected, however some storms could produce
frequent lightning, gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 23, 6:08 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
608 PM CDT SAT SEP 23 2017

MSZ081-082-240015-
Jackson-Harrison-
608 PM CDT SAT SEP 23 2017

...A STRONG THUNDERSTORM WILL AFFECT HARRISON AND NORTHWESTERN
JACKSON COUNTIES...

At 606 PM CDT, a strong thunderstorm was located near Latimer, or 7
miles north of St. Martin, moving southwest at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, St. Martin, D'iberville,
Saucier, Latimer, Gulf Hills, Lyman, Vancleave and Gulfport Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3040 8881 3043 8885 3042 8890 3042 8894
      3041 8887 3037 8884 3038 8885 3039 8887
      3039 8899 3033 8920 3065 8934 3065 8924
      3068 8924 3068 8889 3071 8888 3071 8880
      3050 8869
TIME...MOT...LOC 2306Z 058DEG 17KT 3054 8882

CAB
Special weather statement, Sep 23, 6:36 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
636 PM CDT SAT SEP 23 2017

LAZ039-MSZ077-080-081-240045-
Washington-Harrison-Hancock-Pearl River-
636 PM CDT SAT SEP 23 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON PARISH...
NORTH CENTRAL HANCOCK AND PEARL RIVER COUNTIES...

At 634 PM CDT, a strong thunderstorm was located near Baxterville, or
12 miles north of Poplarville, moving southwest at 20 mph.

Additional development could occur as outflow boundaries converge
over portions of Pearl River County.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include... Bogalusa, Poplarville, Varnado,
Crossroads, Mcneil and Angie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3098 8947 3098 8943 3101 8942 3101 8935
      3065 8934 3066 8924 3068 8924 3068 8906
      3056 8979 3066 8983 3066 8989 3100 9019
      3101 8950
TIME...MOT...LOC 2334Z 058DEG 17KT 3102 8954

CAB
Special weather statement, Sep 23, 7:13 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
713 PM CDT SAT SEP 23 2017

LAZ040-MSZ077-080-081-240130-
St. Tammany-Harrison-Hancock-Pearl River-
713 PM CDT SAT SEP 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY
PARISH...WEST CENTRAL HARRISON...HANCOCK AND SOUTHWESTERN PEARL RIVER
COUNTIES...

At 713 PM CDT, a strong thunderstorm was located 7 miles north of
Kiln, or 10 miles north of Diamondhead, moving southwest at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Picayune, Waveland, Diamondhead, Kiln, Pearlington, Shoreline Park
and Stennis Space Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3046 8925 3037 8933 3037 8935 3035 8938
      3033 8938 3033 8937 3018 8951 3019 8953
      3018 8953 3017 8957 3055 8979 3065 8933
TIME...MOT...LOC 0013Z 058DEG 16KT 3053 8942

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:13 PM CDTSpecial Weather StatementLIXSaint Helena, Tangipahoa47 min
Sep 24, 7:38 AM CDTSpecial Marine WarningLIX52 min
Sep 24, 7:42 AM CDTSpecial Marine WarningLIX63 min
Sep 24, 8:31 AM CDTSpecial Weather StatementLIXPlaquemines29 min
Sep 24, 8:33 AM CDTSpecial Marine WarningLIX57 min
Sep 24, 5:06 PM CDTSpecial Weather StatementLIXLivingston54 min
Sep 23, 7:13 PM CDTSpecial Weather StatementLIXHancock77 min
Sep 23, 7:26 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River49 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.